Washington, 2008

Wildfire in Washington, July 1, 2008

July 1, 2008 · NWS OTX · 1 event in 1 county or zone

The Seep Lakes wildfire, centered four miles west of Warden, was a human caused fire that burned 1,950 acres. The fire started on June 29th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Seep Lakes wildfire, centered four miles west of Warden, was a human caused fire that burned 1,950 acres. The fire started on June 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 30, 9:58 PM PST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 9:58 PM PST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1058 PM PDT MON JUN 30 2008

.SYNOPSIS...THE HOT RIDGE WILL BREAK DOWN THIS EVENING...BRINGING
SCATTERED THUNDERSTORMS TO MUCH OF THE INLAND NORTHWEST TONIGHT AND
TUESDAY. SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS. SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH MUCH
OF THE WORK WEEK WITH CONTINUED WARM TEMPERATURES AND THE RISK OF
MORE SHOWERS AND THUNDERSTORMS. DRIER AND MORE SEASONAL CONDITIONS
ARE ANTICIPATED FOR THE HOLIDAY WEEKEND UNDER WESTERLY FLOW ALOFT.

&&

.DISCUSSION...
REST OF TONIGHT...CONVECTIVE ACTIVITY AHEAD OF WEAK UPPER LEVEL
DISTURBANCE CONTINUES LATE THIS EVENING. WATER VAPOR LOOPS MAKE IT
DIFFICULT TO PIN DOWN ANY WELL DEFINED FEATURES...HOWEVER
CONVECTION CONTINUES TO FLARE OVER THE NE HALF OF THE CWA.
SUSPECT THE CONVECTION WILL CONTINUE THROUGH MUCH OF THE
NIGHT...AS MID-LEVEL LAPSE RATES...GENERALLY ABOVE 650 MBS ARE
QUITE IMPRESSIVE PER THE 00Z SPOKANE SOUNDING. EARLIER THIS
EVENING THE CONVECTION EXCEEDED SEVERE LEVELS PER THE SPOKANE
RADAR...BOTH NEAR WILBUR IN LINCOLN COUNTY AND BENGE AND LA CROSSE
IN WHITMAN AND ADAMS COUNTIES. SINCE THAT TIME...THE ECHOES HAVE
WEAKENED CONSIDERABLY...HOWEVER A LARGE MASS OF RELATIVELY COLD CLOUD TOPS AND
WIDESPREAD RAIN CONTINUES OVER THE NORTHERN TIER OF ZONES AND THE
NORTHERN COLUMBIA BASIN. LIGHTNING STRIKES HAVE BEEN NUMEROUS WITH
OVER 700 CLOUD TO GROUND STRIKES RECORDED SINCE 02Z ACROSS THE
AFOREMENTIONED AREA. WHILE RAINFALL UNDERNEATH THE COLD CLOUD TOPS
SEEMS FAIRLY WIDESPREAD AND MODERATE IN INTENSITY...THE SHEAR
AMOUNT OF STRIKES NECESSITATED THE UPGRADE OF THE FIRE WEATHER
WATCH TO A RED FLAG WARNING OVER THE COLUMBIA BASIN (ZONE 673).
THE STRIKES ACROSS THE OKANOGAN AND METHOW VALLEYS ALSO SATISFY
THE EARLIER ISSUANCE OF THE RED FLAG WARNING. MEANWHILE...IT LOOKS
LIKE THE MAIN THREAT OF LIGHTNING WILL MISS THE CENTRAL CASCADE
VALLEY ZONE (ZONE 677) FOR THE NIGHT...AND WILL LET LATER SHIFTS
ASCERTAIN THE EVENTUAL FATE OF THIS HIGHLIGHT GIVEN A RENEWED
THREAT FOR LIGHTNING ON TUESDAY.

LOOKS LIKE THE CURRENT BATCH OF CONVECTION WILL SLOWLY TRACK NORTH
THROUGH THE NIGHT...BUT STILL EXPECT TO SEE THUNDERSTORMS OVER
THE FAR NORTHERN ZONES BY EARLY MORNING GIVEN THE STEEP MID LEVEL
LAPSE RATES. MEANWHILE THE THREAT FOR ADDITIONAL PRECIPITATION
TONIGHT LOOKS RATHER SMALL ACROSS THE SW HALF OF THE CWA ALTHOUGH
ANOTHER WEAK ANOTHER UPPER LEVEL DISTURBANCE...CURRENTLY OVER
EXTREME SOUTHERN OREGON...SHOULD MOVE TO THE WA/OR BORDER BY MORNING.
FX

&&

.AVIATION...
VFR PREVAILING MOST OF THE TIME INTO 06Z WEDNESDAY WITH REMAINING
THUNDERSTORM ACTIVITY MOVING NORTH AND AWAY FROM MOST TAF SITES.
MORE THUNDERSTORM ACTIVITY EXPECTED AGAIN TOMORROW POSSIBLY AS
EARLY AS 15Z AS DISTURBANCES MOVE UP FROM THE SOUTH...BUT TIMING
OF THUNDERSTORMS FOR MOST LOCATIONS REMAINS IN THE 22Z-06Z TIME
INTERVAL. THESE STORMS HAVE POTENTIAL FOR PRODUCING GUSTY
WINDS...HAIL...AND BLOWING DUST.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        70  87  65  90  63  92 /  30  40  30  10  10  10
COEUR DALENE  64  84  59  89  59  91 /  30  50  30  10  10  10
PULLMAN        64  86  56  89  58  91 /  40  30  30  10  10  10
LEWISTON       70  94  65  96  66  98 /  40  30  20  10  10  10
COLVILLE       67  90  57  94  58  95 /  60  40  30  10  10  20
SANDPOINT      59  83  57  85  56  87 /  30  60  40  20  10  20
KELLOGG        63  83  59  87  58  91 /  30  60  40  30  20  20
MOSES LAKE     69  98  66 100  64  96 /  30  30  20   0   0  20
WENATCHEE      73  96  68  98  66  92 /  20  30  20  10  10  20
OMAK           69  94  64  97  63  95 /  50  30  20  10  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FIRE WEATHER WATCH THROUGH TUESDAY EVENING FOR WENATCHEE AREA.

     RED FLAG WARNING UNTIL 8 PM PDT TUESDAY FOR EAST SLOPES NORTHERN
     CASCADES...MOSES LAKE AREA...OKANOGAN VALLEY...UPPER
     COLUMBIA BASIN...WASHINGTON PALOUSE...WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 8 AM PDT TUESDAY FOR LOWER GARFIELD AND
     ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Jun 30, 5:56 AM PST, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
656 AM PDT MON JUN 30 2008

IDZ001>004-026-027-WAZ031>033-036-037-011400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
656 AM PDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR THUNDERSTORMS CAPABLE OF DAMAGING WIND
GUSTS...PATCHY BLOWING DUST...AND FREQUENT CLOUD TO GROUND
LIGHTNING LATE THIS AFTERNOON THROUGH THIS EVENING. STORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER THE HIGH TERRAIN OF
NORTHEAST OREGON AND MOVE INTO SOUTHEAST WASHINGTON AND NORTHERN
IDAHO THIS EVENING.

THE RECENT HOT WEATHER...FOLLOWED BY THE THREAT OF LIGHTNING...WILL
BRING THE POTENTIAL FOR NEW FIRE STARTS. THE MAIN CONCERN FOR FIRE
STARTS IS IN THE MID AND LOW ELEVATIONS WHERE GRASSES AND OTHER
FINE FUELS ARE BECOMING DRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AFTERNOON AND TUESDAY EVENING. DAMAGING WIND GUSTS...
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE
WITH STORMS ON TUESDAY.

WAZ034-035-038-041>044-011400-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
656 AM PDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
THIS EVENING OVER THE WASHINGTON CASCADES. STORMS WILL LIKELY
TRACK TO THE NORTHEAST...AND COULD EFFECT PORTIONS OF THE OKANOGAN
VALLEY...OKANOGAN HIGHLANDS...AND WATERVILLE PLATEAU. DAMAGING
WIND GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING ARE THE MOST
LIKELY HAZARDS WITH THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

THE RECENT HOT WEATHER...FOLLOWED BY THE THREAT OF LIGHTNING...WILL
BRING THE POTENTIAL FOR NEW FIRE STARTS. THE MAIN CONCERN FOR FIRE
STARTS IS IN THE MID AND LOW ELEVATIONS WHERE GRASSES AND OTHER
FINE FUELS ARE BECOMING DRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH
OF THE WEEK. LIGHTNING AND ITS POTENTIAL TO START BRUSH FIRES IN
THE MID AND LOW ELEVATIONS WILL BE A CONCERN THROUGH FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moses Lake Area

When
July 1, 12:00 AM PST to 5:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
Other Federal Agency
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127339.